We've all seen drug commercials with the same narrative: After catching a glimpse of someone holding a pill bottle living the perfect life, an announcer quickly runs through a lot of awful-sounding side effects. And while medication is often necessary and incredibly helpful in controlling the symptoms of disease, there are often consequences and side effects that patients must consider, accept, and try to overcome.
Many patients are well-educated on what to expect when taking a medication—like digestive irritation, skin reactions, or headaches—but what is rarely talked about is how medications deplete important nutritional stores. And while nutrient depletion might not seem like a big deal, especially compared to the original symptoms or other serious side effects, it still deserves our attention. Nutrient deficiencies create symptoms that lessen our quality of life and can even lead to disease or illness in the body themselves.
Why nutrients are the foundation of good health.
Sometimes we perceive nutrient balance as a subtle, unimportant thing, and that's what often keeps us from taking it seriously. But in truth, ample and balanced stores of essential nutrients in the body are the bedrock of our health. Fully understanding the side effects of your medication, including any impact on your nutritional stores, will help you set a strong foundation. Every patient should be empowered with information when it comes to evaluating a drug and choosing whether to take it, and this includes information on nutrition impact. Here are three very common medications and the little-known side effects you need to be aware of.
1. Oral contraceptives
The use of oral contraceptives by women has been shown to deplete the body’s levels of six nutrients: riboflavin, pyridoxine, folacin, vitamin B12, ascorbic acid, and zinc. Let’s zero in on folacin, or folic acid, which is a B vitamin essential for copying and synthesizing DNA, producing new cells, and supporting the immune system. Folic acid deficiency can cause birth defects, which is why folic acid is an essential nutrient for pregnant women. It can also lead to anemia and produce symptoms like chronic low energy. To support the folic acid in your body, try eating foods like spinach, asparagus, lentils, and almonds—all rich in folacin.
2. Heartburn medications
Heartburn medication works to suppress stomach acid, which can interfere with the absorption of key nutrients like vitamin B12. B12 is essential for keeping the nerve and blood cells healthy, among other functions that support systems like DNA production. Vitamin B12 deficiency can create symptoms like dizziness, fatigue, nerve problems, vision loss, and depression. If you're on any of these medications, it's a good idea to home in on foods high in B12 like fish, poultry, and eggs.
This drug is used to treat allergic reactions, asthma, psoriasis, and arthritis but there are side effects all patients should know about, including possible nutritional impacts. Prednisone has been proven to impair the body’s absorption of calcium. Calcium is essential for bone formation and strength and for stabilizing blood sugar. When you aren’t getting enough calcium, you increase your risk for osteoporosis. Symptoms of calcium deficiency include dizziness, confusion, muscle spasms, depression, and hallucinations. Foods high in calcium include dark leafy greens, dairy products like yogurt and kefir, and soy products like tofu, which will help support the calcium in your body.
An action plan for better nutrient balance.
Eating foods to counteract the effects of your medication is a great start, but be sure to talk to a health professional about supporting your body with nutritional supplementation, too. Whenever you're worried about possible deficiencies, you can also request blood work to test your levels. Counteract the side effects of the medications you are taking with the right supplements and you are on a better path to health. And of course, no matter what medication you're taking (or none at all) always support your body with a whole food balanced diet, and speak to your doctor and pharmacist about what you're taking to make sure it's still the right choice.